Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 340, NWS Dodge City, KS

September 11, 1999Gray County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 11, 1999, 8:18 PM CDT for Gray County, Meade County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 1999, 8:18 PM CDT (01:18 UTC)
Expired
Sep 11, 1999, 9:05 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Gray County, KS, Meade County, KS

What was reported inside it

TimeReportWhereRemark
Sep 11, 8:25 PM CDTHail 0.75Meade, KS
Sep 11, 8:25 PM CDTThunderstorm Wind 52Meade, KSTwo inch limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 120119 RRA
SVRDDC
KSC069-119-120205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT SAT SEP 11 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS
  MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 905 PM CDT

* AT 816 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF COPELAND MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  COPELAND                     BY 820 PM CDT
  MISSLER                      BY 835 PM CDT
  FOWLER                       BY 855 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

$$

JOHNSON/RB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:14 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 11, 3:14 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT SAT SEP 11 1999

MAIN FORECAST CHALLENGE WILL BE CHC OF PCPN ALONG COLD FRONT TONIGHT
AND THEN CLOUDS AND TEMPS IN THE LATER PERIODS.

LEE TROF LOCATED ACROSS NW KANSAS AND EASTERN CO EARLY THIS
AFTERNOON WITH SFC COLD FRONT WAS MOVING SOUTH ACROSS WY AND
SOUTHERN SD. MOISTURE CONV HAS BE INCREASING ALONG LEE TROF AS S/W
MOVES ACROSS THIS AREA. CONVECTION ALREADY BEGINNING ALONG THIS
BOUNDARY AND BEGINNING TO MOVE EAST AHEAD OF S/W WHICH APPEARS ON
W/V LOOP. ALL MODELS SEEM TO PICK UP ON THIS FEATURE WELL AND MOVES
IT INTO NORTHERN KANSAS EARLY TONIGHT. 300 MB JET MAX ALSO PROGGED
MOVE INTO WESTERN KS DURING THE EVENING. BEST UVV ASSOCIATED WITH
THESE FEATURES APPEAR TO BE NEAR AND JUST NORTH OF CWA DURING THE
EVENING. AS COLD FRONT MOVES SOUTH ACROSS WESTERN KANSAS LATER
TONIGHT, ALL MODELS MOVE A WEAKER VORT LOBE INTO CWA. THIS SEEMS
REASONABLE GIVEN 500 MB UPPER AIR ANALYSIS AND W/V LOOP. ALTHOUGH
BEST LOW LEVEL MOISTURE WILL BE LOCATED ACROSS THE EASTERN HALF OF
CWA BY THIS TIME WILL KEEP A MENTION OF 30 POPS GOING ACROSS THE
WEST TO ACCOUNT FOR THIS. HAVE ALSO OPTED TO 50 POPS IN THE NORTH
GIVEN BETTER DYNAMICS HERE. OVER THE SE WILL GO 40 POPS TONIGHT AND
30 POPS TOMORROW SINCE BELIEVE FROPA WILL NOT OCCUR UNTIL EARLY
MORNING.

CURRENTLY BELIEVE FROPA WILL BE AROUND 6Z IN THE NORTH AND 12Z NEAR
P28. WITH GOOD SFC GRADIENT AND +30 KT WNDS AT 850 WILL ALSO GO WITH
INCREASING WINDS AFTER FROPA AND CONTINUING THROUGH MOST OF THE  DAY
ON SUNDAY. NGM/ETA BOTH BRING AN INCREASE IN LOW LEVEL MOISTURE IN
BY SUNDAY AFTERNOON. 18Z VIS ALSO SEEMS TO SUPPORT THIS WITH LOW
CLOUDS EVIDENT JUST NORTH OF FRONT AHEAD OF NEXT S/W WHICH WILL MOVE
ACROSS NORTHERN SECTIONS OF CWA SUNDAY. BEST PVA WILL BE ACROSS THE
NORTH ON SUNDAY SO IN ADDITION TO MOSTLY CLOUDY CONDITIONS WILL ALSO
MENTION SLT CHC FOR SHRA ACROSS THE NORTH. CLOUDS SHOULD ALSO KEEP
TEMPS DOWN SOME SO WILL LEAN TOWARDS THE LOWER AVN GUIDANCE FOR TEMPS ON
SUNDAY.

AS SFC TO 850 MB HIGH BUILDS INTO WESTERN KANSAS SUNDAY NIGHT AND
MONDAY. DWPTS WILL CONTINUE TO FALL AS DRYER AIR SETTLES IN.
CLEARING CONDITIONS SUN PM SHOULD ALLOW TEMPS TO FALL BACK WELL INTO
THE 40S. WITH MORE SUN ON MONDAY AND 850 TEMPS HOLDING NEARLY
STEADY OR RISING A DEGREE OR TWO WILL GO WITH TEMPS A FEW DEGREES
WARMER BUT STILL NOT STRAY FAR FROM FAN.

EXTENDED DISCUSSION...

LOOKS LIKE A COOL PERIOD UNTIL THE WEEKEND. MRF/CS SHOW GOOD SURFACE
RIDGING WITH STG MID LVL TROF IN NORTHERN PLAINS. CS A LITTLE MORE
COLDER AND SLOWER. WILL HEDGE TOWARD CANADIAN AND KEEP 70S GOING THRU
THURSDAY IN LINE WITH PREV FCST. LOWS MAINLY IN 40S. WARMUP
SCHEDULED BY FRIDAY OR SATURDAY WITH 80S RETURNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC NB 058/069 044/071 045 310
GCK NB 056/068 043/071 044 310
EHA NB 055/068 042/070 042 310
LBL NB 060/069 044/071 046 310
HYS NB 056/068 041/070 043 520
P28 NB 064/073 047/075 047 430

.DDC...NONE.

RB/KRUSE

In the hours before

Special weather statement, Sep 11, 3:52 PM CDT, 4 hours 26 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-120600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT SAT SEP 11 1999

STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS MOST OF WESTERN
KANSAS.

A TROUGH OF LOW PRESSURE WILL MOVE INTO WESTERN KANSAS EARLY THIS
EVENING. A GOOD SUPPLY OF MOISTURE WILL POOL ALONG AND AHEAD OF THIS
TROUGH AND WITH SOME HEATING...SCATTERED THUNDERSTORMS WILL DEVELOP.
THE MAIN THREAT IS LARGE HAIL AND HIGH WINDS. STORM SPOTTER
ACTIVATION MAY BE REQUIRED AFTER 4 PM WEST OF A LINE FROM JOHNSON TO
TO NESS CITY TO NEAR HAYS AND THEN EAST OF THIS LINE AFTER 6 PM. THE
THREAT FOR SEVERE WEATHER WILL DIMINISH TOWARD MIDNIGHT.

ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:22 PM CDTSevere Thunderstorm WarningDDCGrant38 min
Sep 11, 7:56 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward29 min
Sep 11, 8:23 PM CDTSevere Thunderstorm WarningDDCHaskell17 min
Sep 11, 8:32 PM CDTSevere Thunderstorm WarningDDCSeward48 min
Sep 11, 8:50 PM CDTSevere Thunderstorm WarningDDCPawnee35 min
Sep 11, 9:38 PM CDTSevere Thunderstorm WarningDDCStevens47 min
Sep 11, 9:51 PM CDTSevere Thunderstorm WarningDDCMeade49 min
Sep 11, 11:26 PM CDTFlash Flood WarningDDCHaskell, Seward, Stevens6 hr
Sep 11, 11:26 PM CDTFlash Flood WarningDDCMeade6 hr
Sep 11, 11:48 PM CDTSevere Thunderstorm WarningDDCSeward47 min
Sep 11, 11:57 PM CDTSevere Thunderstorm WarningDDCStevens48 min
Sep 12, 12:14 AM CDTSevere Thunderstorm WarningDDCSeward46 min
Sep 12, 12:25 AM CDTSevere Thunderstorm WarningDDCMorton50 min
Sep 12, 12:53 AM CDTSevere Thunderstorm WarningDDCMeade47 min
Sep 12, 1:29 AM CDTSevere Thunderstorm WarningDDCClark36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.